Friday, March 30, 2018

Illinois: IDPH Update On Cluster Of Hemorrhage Linked To Spice/K2 Use














#13,232


Following up on yesterday's report, where the Illinois Department of Public Health announced 22 recent cases of severe internal bleeding linked to synthetic cannabinoid use, we have today's update which adds 10 more cases to the list.
For background on Spice/K2 you'll want to revisit yesterday's blog.

First today's update, then I'll return with a bit more.

Synthetic Cannabinoids


As of March 30, 2018, IDPH has received reports of 32 cases linked to an outbreak, since March 7, 2018; cases report using synthetic cannabinoid products before suffering from severe bleeding. 

***Numbers are provisional and subject to change; IDPH will update the website every day at 1:30pm, for the duration of the outbreak***
 

h.illinois.gov/topics-services/prevention-wellness/medical-cannabis/synthetic-cannabinoids


While many of the cases report acquiring the synthetic cannabinoid products in the Chicagoland area, contaminated products could be in counties across the state.  Individuals reported obtaining synthetic cannabinoid products (i.e., K2, spice, synthetic marijuana, and legal weed) from convenience stores, dealers, and friends.   

If you have purchased any of this product in the past month, do not use it.  If you have used any of these products, and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911. Do not walk or drive yourself. Tell your health care providers about the possible link between your symptoms and synthetic cannabinoid use.


Since this side effect doesn't appear to have been reported before, something about the chemical witches' brew which is used to make this drug has apparently been changed. 
But whatever they are using hasn't been identified yet. 
A reader yesterday left a link to a 2014 study called Spice/K2 drugs – more than innocent substitutes for marijuana, which raises one possibility. According to the authors:
In addition, Spice products are supposed to contain up to 15 different vegetal compounds, which gives rise to a wide variety of drug combinations (Dresen et al., 2010; Zuba et al., 2011). Moreover, they have been found to contain large amounts of vitamin E, added to hamper the analysis of the active cannabinoids (Dresen et al., 2010; Zuba et al., 2011).
Vitamin E, at least in very large doses, can have a significant anti-coagulating effect - but it is usually only a concern for those who have a bleeding disorder or are taking other Rx blood thinners.
It would take a very large dose of Vitamin E on its own to provoke the kind of bleeding being reported in these patients.  The wild card is that Vitamin E is rarely absorbed through the lungs.
So while plausible, we'll simply have to wait to see if Vitamin E is the culprit, or if something else is going on here. 

1 comment:

Aalia Wayfare said...

You're quite right, the vitamin E contribution to the bleeding only really makes sense if the users were ingesting it. I did come across a reference to 3 of the Illinois cases showing traces of brodifacoum which is a pretty potent Vitamin K antagonist with a long biological half life. That's a much more plausible explanation of the bleeding events even if smoked.

https://www.nbcnews.com/health/health-news/illinois-reports-rash-severe-bleeding-among-synthetic-pot-users-n861596

Bizarrely this isn't the first time the combination of brodifacoum and marijuana has turned up in the literature, e.g. this from 1997:
https://search.proquest.com/openview/7966051029582e52898ceca2e4fd1c97/1?pq-origsite=gscholar&cbl=42082

I normally visit your site to for your excellent updates on avian influenza but I developed an interest in Spice/K2 last year after a conversation with a front line emergency mental health care worker. They described an epidemic of Spice/K2 related psychotic patients, many of whom were extremely violent and possibly permanently altered by these mixtures. What piqued my interest was their speculation that this was by design.

The little reading I've had time to do on the subject certainly indicates that many of the synthetic cannabinoids in these mixtures bond with receptors much more intensely and for much longer periods than naturally occurring substances.

Many of the papers I came across in this area mention the uneven distribution of the chemicals on the herbal substrates, leading to users overdosing and collapsing in the street.

Given that these mixtures are known to have stroke inducing properties, it is possible that the engineers have put anticoagulants in the mix as an attempt to reduce stroke events. Again, that uneven distribution on the substrate is bound to lead to some anticoagulant overdosing.

The Guardian has a decent summary of the UK situation:
https://www.theguardian.com/society/2017/aug/06/spice-zombie-drug-devastating-communities